Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


Posting to the communities has been restored. Our technical team is still completing ongoing maintenance, and you may experience some technical problems.Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

Includes Expert Content
Does Lupus cause surgery (hardware) allergies?
tigermom23 posted:
Thanks for your Reply!Hi, my my name is Jerri. I was diagnosed with Lupus after my 4th spinal surgery. It seems like my mind is constantly in a Lupus fog. I think I've had Lupus since about 2008. Its manifested themselves by swollen joints to the point that I couldn't bend my fingers, feet, hands, or make a fist, I had little reddish spots all over my legs, my face had the Lupus flare, all my Glands in my head and behind my ears were swollen, and I had a horrible headache and joint pain all over.By the time I made it in to the doctor the mysterious symptoms disappeared,but I was insistent he do a ANA test for Lupus. So we found out I had Lupus SLE and ever since I have been Dx'd with it I have had to have 6 more spinal surgeries and after each has been fused I have to have the hardware removed because my body starts attacking it. I see my Rheumatologist because of all the Lupus related diseases that have developed like fibromyalgia, SLE, Lupus arthritis, migraines, chronic fatigue syndrome,restless leg syndrome, reflux, peripheral nerve damage in my hands, asthma,and chronic depression. The disks in my back are constantly buldging or messing up.I get sick all the time. Currently I am on prednisone (the majority of the time), restasis for my eyes, Nortriptylin, restoril for sleep, lasix 40mg/80 mg, soma, plaquenil, singulair, topamax, azelastine HCI nose spray, klonopin, vistaril (pain meds make me itch really bad), lyrica, imuran, mirapex, sonata, trazadone, kadian, percocet, savella, proventil, and systane eye drops.Last spinal surgery was 3 wks ago and I am 38 yrs old and disabled from the surgeries and Lupus symptoms.This last surgery was 5 levels from S-2 up.I keep having problems with my stomach cramps/diahreah.I also keep getting the Lupus migraines,fever,and the rash all over my arms/legs, and Lupus butterfly rash (which stays on my face the majority of time). Sometimes the migraines are so bad that they break the blood vessels in my eyes an fill them with blood from the pressure. My eye specialist agrees that the meds and Lupus is starting to attack my eyes. Does anyone else have problems with horrible hot flashs all the time to the point where my shirt is wet and so is my face? I just don't know what to do anymore. Now they said my 14yr old daughter has a high ANA test and has been having joint pain have a tenative dx of fibro,but hope its just her weight and growing pains any advice? Sorry I hit you with a lot of information and questions. Also I have low vitamin D, and take Omega 3, Voltaren Gel for hand pain, super b complex, asmanex, Vitamin C, Triple Omega. These are some of the other pills I take also. I am still working on my masters degree via the computer at home, so I feel like I have accomlished something that will make my two kids proud of me. Its so easy to get down on yourself, I am so glad that I found this site. You all have helped me in ways you can't even imagine. Being a single parent with this disease is hard enough.....but my ex thinks he has to prepare my kids of my possible death at any time....NOW! This adds more stress on my kids, who I have to explain that its not possible any time soon...its in GODS hands, and giving me a flare-up in the process.... Sorry I unloaded on everyone. P.S. My doctor is currently scheduling me to start the Benlysta treatments..,.and I pray they work so I can come off of the steroids....its scary when, on the first page, it lists death may be caused by this medicine....but they don't know for sure. Please keep me in your prayers.
Thank you, Good luck, and God bless
tigermom23 responded:
I have now started IV treatments of Benlysta.The first treatment made me really sick with a rash, nausea, migraine, and dizziness etc....for over a week. Now its about time for the second dose...hope and pray it gets better this time.
Thank you, Good luck, and God bless
R Swamy Venuturupalli, MD, FACR responded:
It seems like you are having a terrible time. I am hoping that your new treatment helps your disease get under better control.

Your post raises some interesting questions about hardware failure after surgeries in lupus patients.

In my experience a true allergy is a rare event as the hardware is generally made from inert materials. I have seen it only on a few occasions. In such cases, testing for allergies and desensitization by an allergist are possible.

Hardware failure on the other hand is seen more frequently. Several factors such as the condition of bones (presence of osteoporosis), prior steroid use (both local and systemic), history of infections due to immunosuppressive use etc. can play a role in hardware failure. Active lupus could theoretically cause inflammation of the ligaments, tendons and other support structures and make it difficult to perform post operative rehabilitation and thus lead to hardware failure. [br>[br>Prior to undergoing any surgery, especially spine and other orthopedic surgeries, I recommend that lupus patients see their rheumatologist and get an assessment as to their risk from that particular surgery. Please see this prior post about pre-operative issues for lupus patients.

With Lupus

WebMD's Day2Night will help you develop personal coping strategies for living with lupus – at home,
at work, or with family
and friends.
Visit Lupus Day2Night

Helpful Tips

Minimizing steroid side effectsExpert
It is likely that most lupus patients will at some time be taking steroids to control some aspect of their disease. In order to minimize ... More
Was this Helpful?
79 of 110 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.